Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 20, 2018, 2:02 PM EDT for Gilmer County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 2:02 PM EDT (18:02 UTC)
- Expired
- May 20, 2018, 2:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 40
County Gilmer County, GA
The radar
The Atlanta radar (KFFC), 141 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WWUS82 KFFC 201802
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
202 PM EDT SUN MAY 20 2018
GAZ006-007-014-015-201830-
Gilmer GA-Dawson GA-Lumpkin GA-Fannin GA-
202 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON...WESTERN LUMPKIN AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 230 PM EDT...
At 202 PM EDT...a strong thunderstorm was near Black Gap Shelter, or
14 miles east of Ellijay...moving south at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail...heavy rain and
frequent cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Minor flooding possible
Some locations in the path of this storm include
Amicalola Falls State Park, Springer Mountain Shelter, Len Foote Hike
Inn, Black Gap Shelter, Stover Creek Shelter, Nimblewill and Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3471 8420 3454 8411 3453 8434 3456 8435
3456 8437 3455 8438 3470 8436
TIME...MOT...LOC 1802Z 350DEG 7KT 3462 8425
HAIL...0.25IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 20, 7:54 AM EDT, 6 hours 8 minutes earlier.
Area forecast discussion, May 20, 7:54 AM EDT, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 754 AM EDT Sun May 20 2018 .PREV DISCUSSION... /Issued 420 AM EDT Sun May 20 2018/ SHORT TERM /Today through Monday/... A moist airmass will remain across the area. PWATs of 1 to 1.5 inches this afternoon will increase Monday to 1.5 to 2 inches. Convection today will once again be isolated to scattered across the area as weak upper level ridging persists. A weak upper low over the FL panhandle by tonight should aid in development to our south and west and will need to watch west central GA through this evening. Have once again opted to keep POPs in the chance category through this evening, as instability is moderate with little shear. Any thunderstorms should remain below severe limits, but given the PWATs cannot rule out locally heavy rainfall with and storm that does develop. As far as clouds, expect mainly mid and high clouds this afternoon - mainly over central GA - and should see good afternoon heating with temperatures near or just above yesterday high temperatures. Have stayed close to a blend of guidance once again today. Light south to southwest winds will prevail. Overnight, any convection should diminish in coverage and intensity, with patch fog developing in any areas impacted by heavy showers or thunderstorms. As the upper low moves closer to CWA, expect temperatures over central GA may be a degree or two cooler than tonight. Light south winds will begin to shift to southeast. As the upper low treks into east-central AL by tomorrow, rain chance will increase to good chance/likely over central GA as well as far north GA. Cloud cover should be more plentiful, with afternoon temperatures cooler than yesterday or today. Southeast winds will continue near 5 mph. Atwell LONG TERM /Monday Night through Saturday/... Really not expecting much of a pattern change through the extended forecast period. The long term forecast period now begins Monday night where a broad scale view of the mid levels reveals a weak ridge of high pressure in place over the Southeast and lower MS Valley as a deep closed low digs into the Great Basin region of the Western US. Despite favoring larger scale forcing for descent underneath the SE ridge...00z guidance depicts a weak area of mid level low pressure under the ridge located across SE AL. This disturbance will likely allow for isolated to scattered showers/isolated rumbles of thunder to linger across the area late into the night...esp across southwest portions of the CWA. This low is expected to slowly meander under the ridge over Georgia Tuesday and through Wednesday. Although this feature should supply some degree of additional forcing for ascent for precip...think overall conditions will be largely diurnal with best coverage during the afternoon and evening both Tuesday and Wednesday...with isolated showers continuing into the overnight. By Thursday...evidence of the weak low becomes less defined with more of a ridge influence in the mid and upper levels. Unfortunately the lower level regime will remain largely unchanged as persistent high pressure over the Atlantic continues to advect a very moist airmass into the region. This will continue the chance for afternoon and evening thunderstorms albeit not quite as widespread. By the end of the week and into the weekend...discrepancy still exists in regards to the development of low pressure across the northern Gulf. While both the 00z EC and GFS show some degree of the remnants of Georgia's early week area of low pressure retrograding into the Gulf and redeveloping...the EC shows a better influx of moisture from the Caribbean. Regardless...both models continue to depict the development of low pressure/troughing in the northern Gulf. In addition...does not really matter whether the system becomes tropical or not...it needs to be understood that this system would have excellent access to deep Gulf moisture and would provide another mechanism for moderate to heavy precip across the region. Will need to carefully watch this system given the persistent wet pattern leading up to its possible development. Kovacik && .AVIATION... 12Z Update... Expect scattered VFR to prevail at ATL area & AHN TAF sites through 19-21Z followed by BKN VFR, with low VFR/high MVFR over CSG/MCN. Patchy IFR/MVFR visibility possible should improve quickly (13-14Z)as fog is shallow. Winds will be light, initially favoring SW-S shifting to S-SE 16-18Z. Wind speeds should remain below 6kts. //ATL Confidence...12Z Update... Medium to high confidence all elements. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 84 65 82 64 / 40 30 40 40 Atlanta 84 67 79 66 / 50 40 50 40 Blairsville 83 61 79 60 / 50 30 60 40 Cartersville 86 66 81 64 / 50 30 50 50 Columbus 86 68 82 68 / 40 40 60 50 Gainesville 84 65 80 64 / 50 40 40 40 Macon 84 67 82 67 / 40 30 50 50 Rome 88 66 82 65 / 40 20 50 40 Peachtree City 85 66 80 65 / 50 30 50 50 Vidalia 82 68 83 68 / 50 30 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Atwell LONG TERM....Kovacik AVIATION...Atwell
Hazardous weather outlook, May 20, 11:50 AM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1150 AM EDT Sun May 20 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1150 AM EDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across the area this afternoon and evening. A few storms could be strong with the main hazards being gusty winds, occasional lightning and locally heavy rainfall. Areas receiving persistent heavy rainfall could experience localized flooding, especially along smaller creeks and streams as well as in low-lying, urban and poorly drained areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms can be expected across the area each day through Saturday. On any given day, A few storms could be strong with the main hazards being gusty winds, frequent lightning and heavy rainfall. The best chance for thunderstorms each day will be during the afternoon and evening hours. Localized flooding will also be possible where storms remain over an area for prolonged periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to summit reports of any severe or significant weather and flooding.
In the hours before
Special weather statement, May 20, 1:05 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
105 PM EDT SUN MAY 20 2018
GAZ005>007-201745-
Gilmer GA-Murray GA-Fannin GA-
105 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...EASTERN MURRAY
AND NORTHWESTERN FANNIN COUNTIES UNTIL 145 PM EDT...
At 103 PM EDT...strong thunderstorms extended from around Jones Mill
to around Mountaintown, moving south at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain will cause rising
water on small creeks and streams as well as temporary
street flooding, especially in poor drainage areas.
Some locations in the path of these storms include
Ellijay, East Ellijay, Conasauga Lake, Carters, Tails Creek, Jones
Mill, Cherry Log, Mountaintown, Higdon and Colwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3491 8436 3472 8433 3461 8448 3460 8470
3488 8471 3499 8445 3499 8444
TIME...MOT...LOC 1703Z 004DEG 10KT 3492 8450 3472 8458
WIND...40MPHSpecial weather statement, May 20, 2:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
202 PM EDT SUN MAY 20 2018
GAZ006-007-014-015-201830-
Gilmer GA-Dawson GA-Lumpkin GA-Fannin GA-
202 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON...WESTERN LUMPKIN AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 230 PM EDT...
At 202 PM EDT...a strong thunderstorm was near Black Gap Shelter, or
14 miles east of Ellijay...moving south at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail...heavy rain and
frequent cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Minor flooding possible
Some locations in the path of this storm include
Amicalola Falls State Park, Springer Mountain Shelter, Len Foote Hike
Inn, Black Gap Shelter, Stover Creek Shelter, Nimblewill and Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3471 8420 3454 8411 3453 8434 3456 8435
3456 8437 3455 8438 3470 8436
TIME...MOT...LOC 1802Z 350DEG 7KT 3462 8425
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:37 PM EDT | Special Weather Statement | FFC | Emanuel, Montgomery | 23 min |
| May 19, 9:16 PM EDT | Special Weather Statement | FFC | Barrow, Gwinnett, Jackson, Madison | 29 min |
| May 19, 9:46 PM EDT | Special Weather Statement | FFC | Barrow, Jackson, Madison | 29 min |
| May 19, 10:49 PM EDT | Special Weather Statement | FFC | Lee | 26 min |
| May 19, 11:21 PM EDT | Special Weather Statement | FFC | Lee | 24 min |
| May 20, 1:05 PM EDT | Special Weather Statement | FFC | Gilmer | 40 min |
| May 20, 2:22 PM EDT | Special Weather Statement | FFC | Bleckley | 38 min |
| May 20, 2:29 PM EDT | Special Weather Statement | FFC | Pickens | 31 min |
| May 20, 2:58 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 32 min |
| May 20, 3:09 PM EDT | Special Weather Statement | FFC | Wilkinson | 36 min |
| May 20, 3:30 PM EDT | Special Weather Statement | FFC | White | 30 min |
| May 20, 4:05 PM EDT | Special Weather Statement | FFC | Hall | 25 min |
| May 20, 4:07 PM EDT | Special Weather Statement | FFC | Washington | 23 min |
| May 20, 4:42 PM EDT | Special Weather Statement | FFC | Monroe | 33 min |
| May 20, 4:49 PM EDT | Special Weather Statement | FFC | Gwinnett | 26 min |
| May 20, 5:06 PM EDT | Special Weather Statement | FFC | Barrow, Butts, Clarke, DeKalb, Greene, Gwinnett and 7 more | 24 min |
| May 20, 5:07 PM EDT | Special Weather Statement | FFC | Cobb, Douglas, Fulton | 23 min |
| May 20, 5:30 PM EDT | Special Weather Statement | FFC | Barrow, DeKalb, Douglas, Fulton, Gwinnett | 30 min |
| May 20, 5:31 PM EDT | Special Weather Statement | FFC | Coweta | 29 min |
| May 20, 5:58 PM EDT | Special Weather Statement | FFC | DeKalb | 32 min |
| May 20, 6:00 PM EDT | Special Weather Statement | FFC | Paulding | 30 min |
| May 20, 6:22 PM EDT | Special Weather Statement | FFC | Chattooga | 38 min |
| May 20, 6:29 PM EDT | Special Weather Statement | FFC | Clayton | 31 min |
| May 20, 6:48 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Fulton | 27 min |
| May 20, 6:56 PM EDT | Special Weather Statement | FFC | Walton | 34 min |
| May 20, 7:15 PM EDT | Special Weather Statement | FFC | Coweta, Fayette | 30 min |
| May 20, 7:41 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Troup | 20 min |
| May 20, 7:48 PM EDT | Special Weather Statement | FFC | Carroll | 27 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.